Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Oct 13, 2020, 2:34 PM CDT for 4 counties in Minnesota; 8 counties in North Dakota. It took effect at Oct 14, 2020, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2020, 2:34 PM CDT (19:34 UTC)
- In effect from
- Oct 14, 2020, 11:00 AM CDT
- Expired
- Oct 14, 2020, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WWUS73 KFGF 131934 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 234 PM CDT Tue Oct 13 2020 MNZ003-029-030-040-NDZ024-028-029-038-039-049-052-053-150000- /O.NEW.KFGF.WI.Y.0017.201014T1600Z-201015T0000Z/ Clay-Wilkin-West Otter Tail-Grant-Eddy-Griggs-Steele-Barnes-Cass- Ransom-Sargent-Richland- Including the cities of Moorhead, Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, New Rockford, Cooperstown, Finley, Hope, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 234 PM CDT Tue Oct 13 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of west central Minnesota and northeast and southeast North Dakota. * WHEN...From 11 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could become difficult, especially for higher profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
929 WWUS73 KFGF 140910 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 410 AM CDT Wed Oct 14 2020 MNZ031-150000- /O.EXB.KFGF.WI.Y.0017.201014T1800Z-201015T0000Z/ East Otter Tail- Including the cities of Perham, New York Mills, Parkers Prairie, Henning, and Battle Lake 410 AM CDT Wed Oct 14 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...East Otter Tail County. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ003-030-040-NDZ029-039-150000- /O.EXT.KFGF.WI.Y.0017.201014T1800Z-201015T0000Z/ Clay-West Otter Tail-Grant-Steele-Cass- Including the cities of Moorhead, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Finley, Hope, and Fargo 410 AM CDT Wed Oct 14 2020 ...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Grant, West Otter Tail and Clay Counties. In North Dakota, Cass and Steele Counties. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ029-NDZ024-028-038-049-052-053-150000- /O.CON.KFGF.WI.Y.0017.201014T1600Z-201015T0000Z/ Wilkin-Eddy-Griggs-Barnes-Ransom-Sargent-Richland- Including the cities of Breckenridge, New Rockford, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 410 AM CDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In North Dakota, Ransom, Eddy, Barnes, Richland, Sargent and Griggs Counties. In Minnesota, Wilkin County. * WHEN...From 11 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
445 WWUS73 KFGF 142351 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 651 PM CDT Wed Oct 14 2020 MNZ029-NDZ024-028-038-049-052-053-150100- /O.EXP.KFGF.WI.Y.0017.000000T0000Z-201015T0000Z/ Wilkin-Eddy-Griggs-Barnes-Ransom-Sargent-Richland- Including the cities of Breckenridge, New Rockford, Cooperstown, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 651 PM CDT Wed Oct 14 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have decreased below advisory criteria, so the advisory will be allowed to expire. $$ MNZ003-030-031-040-NDZ029-039-150100- /O.EXP.KFGF.WI.Y.0017.000000T0000Z-201015T0000Z/ Clay-West Otter Tail-East Otter Tail-Grant-Steele-Cass- Including the cities of Moorhead, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Finley, Hope, and Fargo 651 PM CDT Wed Oct 14 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have decreased below advisory criteria, so the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 13, 12:20 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Oct 13, 12:20 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1220 PM CDT Tue Oct 13 2020 .UPDATE... Issued at 955 AM CDT Tue Oct 13 2020 Clear skies prevail across the region this morning, with west winds increasing into the 20 to 30 mph range for the Devils Lake Basin. These winds will become more widespread as we head into the midday and early afternoon hours. UPDATE Issued at 637 AM CDT Tue Oct 13 2020 The surface low has pushed in the Minnesota arrowhead, with clearing now spreading into the eastern FA. A little light rain is still being reported at Waskish and Baudette, but that should end before sunrise. Winds are already increasing along and west of the Valley, with a windy day anticipated. && .SHORT TERM...(Today through Wednesday) Issued at 320 AM CDT Tue Oct 13 2020 The main highlights for the short term forecast will be wind speeds late this morning through the afternoon and the next round of rainfall later tonight through Wednesday. As of 3 am, the surface low was located somewhere south of Fosston. Clouds and lingering light rain showers had shifted mainly into northwest Minnesota, with clearing working into areas along and west of the Red River Valley. There was a belt of gustier winds over southeast North Dakota, which may last another hour or two. By sunrise, even northwest Minnesota should be clearing out, leaving the rest of the day mainly sunny. As mentioned above, expect a period of gusty winds, especially along and west of the Valley. These winds should decrease again by late afternoon into the early evening. The next round of light rain should arrive over the western FA by late evening into the overnight hours, and will continue through Wednesday. The most rainfall in this FA, about 0.25 to 0.50 inches, should fall between the Interstate 94 corridor and the Canadian border. If these amounts pan out, this will be the most rainfall since mid to late August for some areas. It could also get a little windy by Wednesday afternoon, again mainly for areas along and west of the Valley. .LONG TERM...(Wednesday night through Monday) Issued at 320 AM CDT Tue Oct 13 2020 Overview... The primary impacts looking ahead to the extended forecast period will be the increasing confidence in a prolonged period of below normal temperatures accompanied by generally breezy conditions. Ensemble guidance is gaining some clarity about a potential precipitation event over the weekend, however, there is significant disparity between models and ensemble members with regards to timing and intensity of this event. By Wednesday, an upper level trough is expected to more or less stall over the Hudson Bay region as, further east, the mid-Atlantic ridge begins to strengthen. Ensemble guidance is in very good agreement on this solution and most ensemble members resolve northwesterly dominant flow aloft to persist, aside from a transient zonal shift on Sunday. Wednesday night through Friday... Any lingering rain shower activity on Wednesday evening will primarily be over west central Minnesota and will continue to move eastward out of the forecast area through the late evening hours. Clearing skies, attendant radiational cooling, and CAA from the onset of northwesterly surface winds following this system are expected to drop temperatures below freezing for the entire forecast area. Early morning lows in the low to upper 20s are expected on Thursday. Thursday and Friday will see breezy conditions continue with windier conditions expected for areas west of the Red River Valley. Otherwise, mostly sunny conditions are expected through Friday afternoon with high temperatures hovering in the 40s for Thursday and Friday. Friday evening is likely to see cloud cover increasing from the west as the next shortwave arrives for the weekend. Saturday through Monday... For reference on overall confidence in any singular outcome of this system's future evolution; The weekend shortwave that is expected to produce precipitation in some manner for our forecast area is currently sitting over the Pacific Ocean, just south of the Aleutian Islands. As a result, there is considerable spread between models and ensemble members alike with regards to the intensity, timing, and positioning of the upcoming system. With that being said, there is a general consensus that the aforementioned shortwave will impact and likely bring precipitation in some capacity to the forecast area. Significant spread does certainly exist but the majority of ensemble members are resolving snow as the likely precipitation mode. It is worth stating that most ensemble members are resolving a 40% or lower chance of snowfall totals exceeding 1 inch. At this time, will cap the potential at a chance for light snow showers, with possible mixed to all liquid precipitation along the southern CWA during daylight hours on Saturday, and a return to light snow showers possible overnight Saturday through Sunday. Aside from the precipitation impacts for Saturday and Sunday, the weekend into the early work week ahead is expected to stay breezy with another pronounced cool down. Expected high temperatures in the 40s on Saturday drop down to high temperatures in the mid to upper 30s for Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1216 PM CDT Tue Oct 13 2020 VFR conditions prevail this afternoon into the late evening hours. Winds will begin to taper off around sunset. Look for increasing cloud cover during the late afternoon, with ceilings lowering through the evening in advance of a cold front. MVFR CIGs are likely around sunrise for most areas, with IFR conditions possible, at least briefly, for KBJI and KTVF. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Lynch SHORT TERM...Godon LONG TERM...Godon/Rick AVIATION...Lynch
Hazardous weather outlook, Oct 13, 3:27 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 327 AM CDT Tue Oct 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 327 AM CDT Tue Oct 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Oct 13, 1:11 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Grand Forks ND 111 PM CDT Tue Oct 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin 111 PM CDT Tue Oct 13 2020 ...Gusty Winds through this Evening... West to northwest winds prevail this afternoon into the early evening hours before tapering off around sunset. Look for sustained winds of 25 to 30 mph with gusts as high as 40 mph.
Nearby
Wind Advisories in North Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.